What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 8:32 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, May 18, 8:32 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri May 18 2018
.SYNOPSIS...
A stationary front over southern Virginia will slowly lift
northward through Saturday. A cold front approaching from the
Ohio Valley will cross the region from west to east Sunday, then
stall to the south early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A steadier band of rain has developed tonight over central
Virginia. The 850 mb warm front has lifted to about the Potomac
River, but the surface front is still south of Richmond. This is
creating a rather elongated region of upglide, with PWATs of 2+
inches advecting into the cool sector. Expect the steady rain
with embedded heavier elements to continue to expand northwest
overnight, with the heaviest rain over central Virginia.
Saturated ground and waterlogged trees are causing trees to
topple across much of the area this evening, even in the
absence of significant wind. This will be a hazard to those
traveling tonight, or to those who live in homes surrounded by
trees.
Additional rainfall overnight should range from 1 to 2 inches
(highest near and east of the Blue Ridge), with locally higher
amounts possible. The radar beam is overshooting a decent amount
of the rain, with radar estimates of around 0.6 inches in the
last 24 hours not quite half of what was measured by observers
on the ground.
A Flood Watch remains in effect until 8 AM Saturday morning, but
some areas near and east of I-95 could still see some heavier
downpours through midday, so that may need to be extended.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Early morning showers will shift east of the area during the
afternoon. Warm front will lift north into PA in the afternoon
with a few breaks in the clouds possible in the west allowing
for weak destabilization and perhaps a couple of t-storms. The
front will drop south again on Sunday keeping the risk of
showers.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A chance of showers and afternoon/evening thunderstorms will
continue into Monday and Tuesday, as a cold front moves just to our
south and stalls out. Both GEFS and EPS ensembles show a potential
for 0.25-0.50 inches of rainfall on throughout this period,
primarily in the evening. The highest amounts will generally be
along the eastern slopes of the Blue Ridge. Temperatures on both
days will be in the upper 70's to low 80's.
The forecast for Wednesday into Thursday is very uncertain at this
point. What is known is that a stronger low pressure system will
pass well to our north, dragging a cold front through our area in
its wake. The timing of this front is highly variable at this time,
so will keep chance PoPs in the forecast for Wednesday, moving to
slight chance for Thursday. The key thing to note here is that, upon
passage, this front should bring in some much drier air behind it.
Temperature forecasts for this scenario will almost certainly
change, but for now, highs should be in the low 80's on Wednesday,
followed by a slight cool down on Thursday in the wake of the
aforementioned cold front, with temps in the upper 70's.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
IFR/LIFR conditions tonight in rain/showers, then improving to
MVFR Sat afternoon. VFR conditions expected during the first
half of next week.
Mainly VFR conditions forecast Monday and Tuesday, with the only
threat of sub-VFR conditions being a passing shower over the
terminals. Winds will be light and favor a southerly trajectory.
A frontal boundary will drop southward through the terminals late
Monday, before stalling south of the terminals through mid week. A
moist easterly flow north of the aforementioned boundary will bring
the potential for sub VFR VIS/CIGs through mid week.
&&
.MARINE...
SCA through Sunday for all waters on blustery southeast flow.
Generally sub-SCA conditions expected Monday through Tuesday, with
winds remaining light. A frontal boundary will cross the waters late
Monday which will help increase shower activity, resulting in the
potential for periodic gusty winds.
&&
.HYDROLOGY...
Steadier rain continues to pivot northward across central
Virginia. Radar is underestimating amounts (especially at far
ranges, likely due to overshooting of shallower heavy rain
elements; KLWX Z/ZDR is now in tropical to try and account for
this). Rain has a little more organization than in previous
days due to better frontogenetical forcing and moist advection
around the 850 mb level. Easterly flow has also strengthened
which has increased humidity levels, so even with a lack of
deeper convection rainfall rates could easily exceed half an
inch to near one inch per hour (especially near/east of I-95).
May have to consider extending the Flood Watch east of the Blue
Ridge depending on how persistent the steadier rain is through
Saturday morning.
Of note, St. Mary's River near Great Mills reached its highest
stage since Sandy in 2012, and more rain is expected overnight,
causing river levels to rise further.
&&
.TIDES/COASTAL FLOODING...
Water levels are running around a foot to 1.5 ft above
astronomical predictions on the Bay and lower tidal Potomac. On
the upper tidal Potomac, however, those departures increase to 2
ft or more. For the upcoming tide cycle, that should equate to
minor flooding on both sides of the river. Coastal Flood
Advisories remain in place.
By the day on Saturday, it gets more complicated as there will
be freshwater input as well. This will affect Georgetown more
than southwest DC or Alexandria.
-For Alexandria: have extended the Advisory for another two tide
cycles (late Saturday night). It could be necessary for a third
cycle, but there is lesser confidence in the duration.
-For Washington DC: Georgetown will be the driver due to the
freshwater contribution, where moderate flooding is forecast
for three cycles (with levels not dropping below minor). At the
southwest waterfront, best confidence for moderate flooding
will be during the day Saturday; subsequent cycles may only be
minor flooding. Similar to Alexandria, have duration
uncertainties. Therefore, have issued a Warning for the
Saturday day and night tide cycles, and left the Watch in place
for Sunday.
Elsewhere on the Bay, minor flooding will be a concern this
weekend during the times of high tides. Will be assessing
upcoming guidance and could be making Advisory decisions
overnight.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 AM EDT Saturday for DCZ001.
Coastal Flood Warning from 6 AM Saturday to 8 AM EDT Sunday
for DCZ001.
Coastal Flood Watch from Sunday morning through Sunday
afternoon for DCZ001.
Coastal Flood Advisory until 6 AM EDT Saturday for DCZ001.
MD...Flood Watch until 8 AM EDT Saturday for MDZ003>006-011-013-014-
016>018-501>508.
VA...Flood Watch until 8 AM EDT Saturday for VAZ025>031-036>040-
050>057-501>508.
Coastal Flood Advisory until 8 AM EDT Sunday for VAZ054.
WV...Flood Watch until 8 AM EDT Saturday for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until 6 PM EDT Sunday for ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...LFR/DHOF
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/DHOF/CJL
MARINE...LFR/DHOF/CJL
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, May 18, 3:49 PM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
449 PM EDT Fri May 18 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-192100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
449 PM EDT Fri May 18 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The Flood Watch is in effect through 8 AM Saturday.
A Coastal Flood Warning is in effect for the shore of the tidal
Potomac River in Washington DC Saturday and Saturday night.
A Coastal Flood Watch is in effect for the shore of the tidal
Potomac River in Washington DC Sunday.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports to the National Weather Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-192100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
449 PM EDT Fri May 18 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flood Watch is in effect tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The Flood Watch is in effect until 8 AM Saturday.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports to the National Weather Service.
DHOF
In the hours before
Local storm report, May 18, 8:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FLOOD 1 E ALLENS CREEK 37.55N 78.85W
05/18/2018 NELSON VA 911 CALL CENTER
HIGH WATER IN THE 1000 BLOCK OF GLADSTONE ROAD.
&&
EVENT NUMBER LWX1800356
DHSpecial weather statement, May 18, 8:56 PM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
956 PM EDT Fri May 18 2018
MDZ003-VAZ025>031-036>040-050-051-501-502-507-508-WVZ051>053-
191000-
Washington-Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-
Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Northern Fauquier-Southern Fauquier-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-Morgan-
Berkeley-Jefferson-
Including the cities of Hagerstown, Staunton, Waynesboro,
Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson,
New Market, Winchester, Luray, Shenandoah, Stanley, Front Royal,
Berryville, Lovingston, Charlottesville, Stanardsville, Madison,
Washington, Orange, Gordonsville, Culpeper, Warrenton, Turnbull,
Big Meadows, Wintergreen, Paw Paw, Martinsburg, Charles Town,
and Shepherdstown
956 PM EDT Fri May 18 2018
...TOPPLED TREES DUE TO SATURATED GROUND...
Saturated ground will cause some trees to become uprooted and fall
overnight tonight as additional heavy rain moves into the area.
Be prepared for roadways to become blocked by downed trees, and
consider staying in the interior part of your home overnight,
especially if you live in a home surrounded by trees.
DHOF
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759229, 759231, 759244, 759233, 759234, 759253, 759240, 759249, 759256, 759258.